Syracuse — Xylazine, a deadly, skin-rotting tranquilizer, is fueling a wave of overdoses in Syracuse by making street drugs more dangerous.
There were more than 40 overdoses, some of them xylazine-related, throughout Onondaga County last weekend, according to the Onondaga County Health Department. Many of the cases were in downtown Syracuse and on the city’s Southwest Side.
A poison expert suspects the sedative may have killed two men Wednesday at the Brighton Towers apartment building in Syracuse.
Drug dealers are mixing xylazine with fentanyl, a potent synthetic opioid involved in the majority of overdoses. The addition of xylazine makes fentanyl even deadlier, experts say.
Xylazine showed up in Syracuse about a year ago and is becoming more prevalent, said Dr. Ross Sullivan, medical director of Helio Health, an addiction treatment agency.
Xylazine is a public health nightmare for several reasons.
First of all, many people who use fentanyl and other street drugs are unaware they may contain xylazine, according to the U.S. Drug Enforcement Administration.
It’s harder to revive people who overdose on drugs laced with xylazine.
Narcan, an emergency medication used to reverse opioid overdoses, doesn’t work on xylazine. That’s because xylazine is not an opioid. It’s a tranquilizer used by veterinarians to sedate large animals such as horses and deer.
“The increased prevalence of xylazine in our community is going to come with increased overdose deaths,” said Dr Tolani Ajagbe, medical director of addiction treatment at Crouse Hospital.
What’s also scary about xylazine is people who regularly inject it develop severe, deep wounds with patches of dead and rotting skin around injection sites.
“Sometimes the wounds go through the outer layers of tissue right down to the bone,” Sullivan said.
Left untreated, the wounds can lead to amputation.
Both xylazine and fentanyl can depress breathing to dangerous levels.
People who overdose on fentanyl mixed with xylazine should still be given Narcan to reverse the effects of fentanyl, Tolani said.
But they may need a lot more medical care, including intubation, to keep breathing and stay alive.
“Sometimes you don’t have immediate access to that kind of intervention and people just die,” Tolani said.
Overdose victims who don’t wake up after a couple doses of Narcan most likely have xylazine in their systems, Sullivan said.
Xylazine, also known as “tranq” and “zombie drug,” first showed up mixed with other illicit drugs in Puerto Rico in the early 2000s, according to the U.S. Drug Enforcement Administration.
It started infiltrating the street drug supply in Philadelphia, Pennsylvania in 2010 and has gradually spread throughout the Northeast, then to Southern and Western states.
The drug is cheap and comes in powder or liquid form. Xylazine can be purchased from Chinese suppliers for $6 to $20 per kilogram, according to the DEA.
Because it’s so cheap, using it as an additive to other street drugs increases profits for drug traffickers, according to the DEA. Mixing xylazine with fentanyl also results in a longer-lasting high, the DEA said.
The U.S. Food and Drug Administration announced this week it is taking action to block the importation of xylazine into the United States for illicit purposes, while maintaining its availability for legitimate use in animals.
Welcome to the discussion.
Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.